Cutaneous adverse drug reactions profile in a tertiary care hospital in North India

B.K. Brar, Jashandeep Kaur, Sumir Kumar, Naveen Sethi, Raj Kumar

Abstract


Objective To document drugs causing the cutaneous adverse effects and the morphology of these reactions.

 

Methods This observational study was carried out at Department of Dermatology in a tertiary care hospital for two years to study the cutaneous adverse drug reactions (cADRs) and identify the culprit drug or drugs. A total of 188 patients reporting to dermatology department with cutaneous adverse drug reactions were evaluated. Detailed history, as well as, clinical examination findings were recorded along with investigations wherever required and feasible.

 

Results The commonest drug reaction was found to be fixed drug eruptions (29.2%) followed by urticaria (20.7%). The most common class of drugs implicated was NSAIDs in 37.2% of patients followed by antimicrobials in 30.3% of patients. The males in our study outnumbered the females.

 

Conclusion The clinical patterns and causative agents observed during our study were similar to those observed in other studies except for few variations. When a patient is exposed to new drugs, each time the pharmacokinetic and pharmacodynamic conditions are different. So outcome of drug intake is unpredictable.

 


Keywords


Cutaneous adverse drug reactions, pharmacovigilance, rash

Full Text:

PDF

References


Roujeau JC, Stern RS. Severe adverse cutaneous reactions to drugs. N Engl J Med. 1994;331:1272-85.

Sharma VK, Sethuraman G. Adverse cutaneous reactions to drugs: An overview. J Postgrad Med. 1996;42:15-22.

Sengupta SR, Das NK. Cutaneous adverse drug reaction to systemic drugs: Recent updates. In: Ghosh S, editor. Recent Advances in Dermatology. 1st ed. New Delhi: Jaypee Brothers Medical Publishers; 2004. P. 88-114.

Stern RS, Wintroub BU. Cutaneous reactions to drugs. In: Freedberg IM, Eisen AZ, Wolff K, Austen KF, Goldsmith LA, Katz SI, et al, editors. Fitzpatrick's Dermatology in general medicine. 5th ed. New York: McGraw-Hill; 1999. P. 1634-42.

Chatterjee S, Ghosh AP, Barbhuiya J, Dey SK. Adverse cutaneous drug reactions: A one year survey at a dermatology outpatient clinic of a tertiary care hospital. Indian J Pharmacol. 2006;38:429-31.

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: Clinical pattern and causative agents-A six-year series from Chandigarh, India. J Postgrad Med. 2001;47:95-9.

Nandha R, Gupta A, Hashmi A. Cutaneous adverse drug reactions in a tertiary care teaching hospital: A North Indian perspective. Int J Appl Basic Med Res. 2011;1:50-3.

Naldi L, Conforti A, Venegoni M, Troncon MG, Caputi A, Ghiotto E et al. Cutaneous reactions to drugs. An analysis of spontaneous reports in four Italian regions. Br J Clin Pharmacol. 1999;48:839-46.

Suthar JV, Desai SV. A study of adverse cutaneous drug reactions in outdoor patients attending to Skin and V.D. Department of Shree Krishna Hospital, Karamsad. Int J Res Pharm Biomed Sci. 2011;2:2229–3701.

Sushma M, Noel MV, Ritika MC, James J, Guido S. Cutaneous adverse drug reactions: A 9-year study from a South Indian Hospital. Pharmacoepidemiol Drug Saf. 2005;14:567-70.

Leape LL, Troyen AB, Laird N, Lawthers AG, Localio AR, Barnes BA et al. The nature of adverse events in hospitalized patients. Results of the Harvard Medical Practice Study II. N Engl J Med. 1991;324:377-84.

Hafner JW, Belknap SW, Squillante MD, Bucheit KA. Adverse drug events in emergency department patients. Ann Emerg Med. 2002;39:258-67

Sullivan JR, Shear NH. Drug eruptions and other adverse drug effects in aged skin. Clin Geriatr Med. 2002;18:21-42.


Refbacks

  • There are currently no refbacks.


ISSN: 1560-9014